Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

What is the treatment for bipolar disorder with episodes of mania and depression?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Hi- My boyfriend is apparantly bi-polar and taking quetiapine, fluoxetine, trazodone and d-amphetamine. He is acting strange lately.. mostly later at night but it is starting to affect our relationship. He becomes disoriented, his eyes can't focus, he can't focus his thoughts, he loses his balance. He just becomes weird. It seems to have gotten worse lately b/c he doesn't eat all day and then takes his meds. I told him to see his doctor b/c his med should make him better... I feel like he is more bipolar on this stuff b/c he becomes a person who can't function at all. What should I do?
Posted Wed, 22 Jan 2014 in Bipolar Disorder
Answered by Dr. Srikanth Reddy 32 minutes later
Brief Answer: Clarifications Detailed Answer: Hello, Thanks for using health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. However I would require a couple of more details to help you in answering your query in a better justified way. 1)Is he in manic phase or depressed phase of bipolar? 2. Does he behave so when he takes meds 3. Why do you say he is bipolar? 4. Does he take drugs? Hope to hear from you at your earliest convenience. Regards and wish you good health, Dr. Srikanth Reddy MD Neuro-Psychiatrist and Sexologist
Above answer was peer-reviewed by
Follow-up: What is the treatment for bipolar disorder with episodes of mania and depression? 14 minutes later
Hi-He got really depressed at his last job after 10 years and had to take a leave of absense. The job was really stressful and apparently this happened to others. When he took leave the Dr. said it was b/c he was extremely depressed. He considered him depressed bipolar. 1) I have not seen any symptoms of depression or manic. We've been dating for 8 months and he has seemed fine. Apparenlty he was not taking his medications properly (skipping) and the doctor told him to get back on them.. it seems like this started after he went back on the pills. 2) Yes as far as I can tell it seems like this happens when he takes his meds 3) He said he was bipolar. I question this b/c the doctor put him on this medication after he got depressed at work. The depression in my eyes was short term and maybe he can come off the meds now?? 4)He uses medicinal marajuna. He does smoke most days. Question: Are all these meds he is on normal to take together? It seems quite much to me? Is my boyfriend giving me the correct story on why he is prescribed these meds? Thanks again, XXXXXXX
Follow-up: What is the treatment for bipolar disorder with episodes of mania and depression? 3 hours later
Hi- Wondering if you have any input to my last comments? Thank you!
Answered by Dr. Srikanth Reddy 7 hours later
Brief Answer: Marijuana seems to be the culprit Detailed Answer: Hello Thanks for your details as that has helped a lot in understanding the case. A person of bipolar disorder has episodes of mania as well as depression and is generally on amood stabilizer which you boy friend is not. So I doubt the diagnosis of bipolar moos disorder. He is probably either Depression with psychotic symptoms or is a psychosis per se. The medications that you have stated are given in both the conditions. Yes, it is likely that the whole story that is being given to you may have some elements missing. The medicines that you have stated can be taken together and should not cause problem. The description that you are giving of disorientation, talking weird, loosing balance cannot occur with these medicines. Probably its the marijuana that your boyfriend is taking is the culprit, or there is an interaction of marijauna with the meds. Now what to do from here? He does need the medicines and hence should try discontinuing the marijuana first and see if the symptoms stop and if not then the medicines need to be withdrawn and then the symptoms should be looked at in the absence of medicines. Then if needed the medicines should be then restarted stepwise considering the tolerance of the patient. All these steps should be taken under the cover of a physician/psychiatrist. Hope this helps, If you have any further query, i would be glad to help you, Regards Dr. Srikanth Reddy
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor